Georgia, 2016

Damaging Wind in Georgia, July 16, 2016

July 16, 2016 · NWS CHS · 1 event in 1 county or zone

Scattered pulse thunderstorms developed in the late afternoon and early evening hours and moved to the east along outflow boundaries. When the storms moved into southeast Georgia, a few became strong to marginally severe and capable of producing strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered pulse thunderstorms developed in the late afternoon and early evening hours and moved to the east along outflow boundaries. When the storms moved into southeast Georgia, a few became strong to marginally severe and capable of producing strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 16, 6:34 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 16, 6:34 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
734 PM EDT SAT JUL 16 2016

.SYNOPSIS...
Through early next week, Atlantic high pressure will extend west
over the region, and a trough of low pressure will linger inland.
A cold front will advance into the Southeast around mid week. This
front should then stall and dissipate over or near the region as
high pressure builds from the north and shifts over the area late
week into next weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Sea breeze and outflow have moved well inland and this combined
with eastward moving outflow from west of the area has focused
lift across interior counties. Scattered showers and
thunderstorms, almost numerous across interior Georgia will begin
to decrease later this evening and should mainly dissipate by
late evening. Could see some locally heavy rain given high
precipitable water values and any training that could occur this
evening. Later tonight, models once again show some degree of
nocturnal shower/thunderstorm activity. Most of the coverage will
be confined to the coastal waters, but could also brush the coast
within the southwest low level flow. Given low confidence, POP's
have been limited to the 20 percent chance range. Otherwise,
another very mild night with lows in the mid to upper 70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
This period will feature typical pops, heat and humidity. At the
surface, the region will remain situated between Atlantic high
pressure and an inland trough of low pressure. Aloft, the region
will remain under or close to a weak trough on the eastern periphery
of a ridge centered to the west. The relative positions of these
features will translate to subtle day to day shifts in the
convective regime, and these daily variations will remain difficult
to pin down with precision. The latest forecasts continue to
advertise slight chance/chance pops during the late night/early
morning hours along the coast and adjacent coastal waters, then at
least scattered thunderstorms should develop each afternoon/evening
along various mesoscale boundaries including the sea breeze and
convective outflow. Typical instability and boundary interactions
could support brief/isolated episodes of pulse severe thunderstorms
producing damaging wet microbursts; however, organized/significant
severe weather appears unlikely. Also of note, weaker low/mid level
flow as compared with Friday/Saturday should translate to more
erratic thunderstorm propagation which could support locally
excessive rainfall within an environment featuring PWAT values
around 2 inches.

Temperatures will depend on cloud cover and location/coverage of
thunderstorms, but overall highs in the lower to mid 90s inland/mid
to upper 80s at the beaches and lows in the mid to upper 70s inland/
lower 80s at the beaches should remain common. Heat index values
will easily exceed 100F each day but should for the most part
remain below the Advisory threshold of 110F.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A weakening cold front is expected to push into the Southeast around
mid week, followed by high pressure which is expected to shift south
across the region late week into next weekend. This scenario could
translate to a couple of days of slightly less hot/humid conditions,
although a significant air mass change appears unlikely as the front
stalls and dissipates over or near the areas. However, the slightly
drier environment could translate to a less active convective region
for a couple of days late week into the weekend.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Sea breeze is well west of the terminals so threat for any showers
and thunderstorms at or near the terminals this evening appears
rather low. Cannot rule out a shower or thunderstorm overnight
either. In both cases, feel threat is too low to even include
vicinity thunder. Showers and thunderstorms will also be possible
on Sunday, but thinking best chance will be after 16Z. Confidence
not enough to even include vicinity thunder in the forecast at
this time, but later forecasts will likely need to include it at
some point. Expect sea breeze passage around 18Z on Sunday at KSAV
and around 20Z at KCHS. Outside of any showers and thunderstorms,
VFR conditions expected.

Extended Aviation Outlook: Mainly VFR outside showers/thunderstorms.

&&

.MARINE...
Tonight: Another persistence forecast with the same overall setup in
place. South to southwest flow will prevail, topping out around 15
knots across all waters. Seas will range 1-3 feet.

Through early next week, southerly winds will prevail, enhanced by
the daily sea breeze and surging to some extend each night.
Continued to cap max winds at 20 kt through the period, accompanied
by seas mainly 2-3 feet except perhaps 4 feet at times beyond 20 nm.
In typical fashion for this time of year, thunderstorms will
occasionally produce locally hazardous conditions.

A cold front could push into the waters around the middle of next
week. This front and the following high pressure could alter
winds/seas over the waters, but forecast confidence is low toward
the end of this forecast period.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...MTE
SHORT TERM...SPR
LONG TERM...MS/SPR
AVIATION...MTE/SPR
MARINE...MTE/SPR
Hazardous weather outlook, Jul 16, 3:00 AM EST, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
400 AM EDT SAT JUL 16 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-171230-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
400 AM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 16, 4:42 PM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
542 PM EDT SAT JUL 16 2016

SCZ045-162215-
INLAND BERKELEY SC-
542 PM EDT SAT JUL 16 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY UNTIL
615 PM EDT...
...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CROSS...OR 11 MILES NORTHWEST OF MONCKS
CORNER...MOVING NORTHEAST AT 15 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
ST. STEPHEN...BONNEAU BEACH...SAINT STEPHEN...EASTERN LAKE MARION...
NORTHERN LAKE MOULTRIE...CROSS...EADYTOWN AND SOUTHERN LAKE MOULTRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN WATER...STAY AS LOW AS
POSSIBLE AND WEAR A PERSONAL FLOTATION DEVICE. REMEMBER...IF YOU CAN
HEAR THUNDER YOU ARE AT RISK FOR BEING STRUCK BY LIGHTNING.

EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3343 7987 3324 8004 3324 8014 3335 8025
      3338 8024 3339 8022 3345 8022 3344 8021
      3345 8021 3346 8015 3345 8014 3348 8015
      3350 8012 3350 8009 3351 8008 3351 7999
TIME...MOT...LOC 2141Z 202DEG 15KT 3333 8014

MTE
Local storm report, Jul 16, 5:18 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
618 PM EDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             EADYTOWN                33.41N  80.15W
07/16/2016  E0.70 INCH       BERKELEY           SC   PUBLIC

            DIME-SIZED HAIL REPORTED AT HARRYS FISH CAMP.

&&

EVENT NUMBER CHS1600612

JMC
Special weather statement, Jul 16, 7:06 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
806 PM EDT SAT JUL 16 2016

SCZ040-042-043-047-170045-
INLAND COLLETON SC-INLAND JASPER SC-ALLENDALE SC-HAMPTON SC-
806 PM EDT SAT JUL 16 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON...JASPER...
ALLENDALE AND COLLETON COUNTIES UNTIL 845 PM EDT...

AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAIRFAX TO LURAY TO
NEAR SHIRLEY...AND MOVING EAST AT 25 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
ALLENDALE...HAMPTON...YEMASSEE...LAKE WARREN STATE
PARK...VARNVILLE... ESTILL...FAIRFAX AND BRUNSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3301 8073 3279 8077 3254 8106 3268 8140
      3305 8133
TIME...MOT...LOC 0005Z 270DEG 20KT 3297 8124 3283 8123 3271 8134

MTE

The radar

The Charleston,SC radar (KCLX), 74 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bulloch

When
July 16, 7:38 PM EST to 7:39 PM EST
Where
Bulloch County, 0.58 mi W of Statesboro
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.450, -81.790

Bulloch County dispatch reported four trees down in and around Statesboro. One tree was down near Westside Road and Banks Dairy Road, another was down on Rountree Street, another was down near Proctor Street and Blitch Lane, and the final one was down on Hazelwood Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652365.